Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#243538] of Richard T. Durrett

Papers Published

  1. Durrett, R; Popovic, L, Degenerate diffusions arising from gene duplication models, The Annals of Applied Probability, vol. 19 no. 1 (2009), pp. 15-48, Institute of Mathematical Statistics, ISSN 1050-5164 [MR2521876 (2010g:60213)], [doi]
    (last updated on 2019/04/22)

    We consider two processes that have been used to study gene duplication, Watterson's [Genetics 105 (1983) 745-766] double recessive null model and Lynch and Force's [Genetics 154 (2000) 459-473] subfunctionalization model. Though the state spaces of these diffusions are two and six-dimensional, respectively, we show in each case that the diffusion stays close to a curve. Using ideas of Katzenberger [Ann. Probab. 19 (1991) 1587-1628] we show that one-dimensional projections converge to diffusion processes, and we obtain asymptotics for the time to loss of one gene copy. As a corollary we find that the probability of subfunctionalization decreases exponentially fast as the population size increases. This rigorously confirms a result Ward and Durrett [Theor. Pop. Biol. 66 (2004) 93-100] found by simulation that the likelihood of subfunctionalization for gene duplicates decays exponentially fast as the population size increases. © Institute of Mathematical Statistics, 2009.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320